Splitting time methods and one dimensional special meshes for reaction-diffusion parabolic problems

  • C. Clavero
  • J. C. Jorge
  • F. Lisbona
  • G. I. Shishkin
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1196)


A numerical method is developed for a time dependent reaction diffusion two dimensional problem. This method is deduced by combining an alternating direction technique and the central finite difference scheme on some special piecewise uniform meshes. We prove that this method is uniformly convergent with respect to the diffusion parameter ε, achieving order 1 in both spatial and time variables. The theoretical results are confirmed by the numerical experiences performed.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Clavero, C., Jorge, J.C., Lisbona, F.: Uniformly convergent schemes for singular perturbation problems combining alternating directions and exponential fitting techniques. In Applications of Avanced Computational Methods for Boundary and Interior Layers (J.J.H. Miller, Ed). Boole Press. Dublin (1993) 33–52Google Scholar
  2. 2.
    Farrell, P.A.: Sufficient conditions for uniform convergence of a class of difference schemes for a singularly perturbed problem. IMA J. Numer. Anal. 7 (1987) 459–472Google Scholar
  3. 3.
    Hegarty, A.F., Miller, J.J.H., O'Riordan, E., Shishkin, G.I.: Special numerical methods for convection-dominated laminar flows at arbitrary Reynolds number. East-West J. Numer. Math. 2 (1994) 65–74Google Scholar
  4. 4.
    Hegarty, A.F., Miller, J.J.H., O'Riordan, E., Shishkin, G.I.: Special meshes for finite difference approximations to an advection-diffusion equation with parabolic layers. J. Comp. Phys. 117 (1995) 47–54Google Scholar
  5. 5.
    Herceg, D.: Uniform fourth order difference scheme for a singular perturbation problem. Numer. Math. 56 (1990) 675–693Google Scholar
  6. 6.
    Jorge, J. C., Lisbona, F.: Contractivity results for alternating direction schemes in Hilbert spaces. App. Numer. Math. 15 (1994) 65–75Google Scholar
  7. 7.
    Kellogg, R.B., Tsan, A.: Analysis of some difference approximations for a singular perturbation problem without turning points. Math. Comp. 32 (1978) 1025–1039Google Scholar
  8. 8.
    Shishkin, G.I.: Grid pproximation of singularly perturbed boundary value problems with convective terms. Sov. J. Numer. Anal. Math. Modelling 5 (1990) 173–187Google Scholar
  9. 9.
    Shishkin, G.I.: Grid approximations of singularly perturbed elliptic and parabolic equations (in Russian). Russian Academy Science, Ural Branch, Ekaterinburg (1992)Google Scholar
  10. 10.
    Stynes M., Roos, H.G.: The Midpoint Upwind Scheme. Preprint of Dep. of Math., University College, Cork (1996)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • C. Clavero
    • 1
  • J. C. Jorge
    • 2
  • F. Lisbona
    • 3
  • G. I. Shishkin
    • 4
  1. 1.Departamento de Matemática AplicadaUniversidad de ZaragozaZaragozaSpain
  2. 2.Departamento de Matemática e InformáticaUniversidad Pública de NavarraPamplonaSpain
  3. 3.Departamento de Matemática AplicadaUniversidad de ZaragozaZaragozaSpain
  4. 4.Institute of Mathematics and MechanicsEkaterinburgRussia

Personalised recommendations